Alert archive / Montana / Winter Storm Warnings in 2018

Winter Storm Warning 12, NWS Missoula, MT

April 5, 20189 counties in Montana

NWS Missoula, MT issued this winter storm warning at Apr 5, 2018, 12:07 PM MDT for 9 counties in Montana. It took effect at Apr 5, 2018, 6:00 PM MDT. It was in force for 18 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 2018, 12:07 PM MDT (18:07 UTC)
In effect from
Apr 5, 2018, 6:00 PM MDT
Expired
Apr 6, 2018, 12:00 PM MDT
In force
18 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 14 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 3:00 AM MDTSNOW 28 Ese Evaro, MTMESONET STATION STTM8, 8 ESE EVARO.
Apr 6, 5:01 AM MDTSNOW 2.2Bigfork, MTCOCORAHS STATION MT-FH-27, BIGFORK.
Apr 6, 6:00 AM MDTSNOW 2.34 Wnw West Valley, MT0.27 OF SNOW WATER EQUIVALENT. HE HAD RECEIVED 0.06 OF RAIN BEFORE IT STARTED SNOWING. CURRENTLY 13 DEGREES F, NE WIND 9 MPH WITH LIGHT SNOW.
Apr 6, 6:25 AM MDTSNOW 34 Nne Lolo, MT
Apr 6, 6:30 AM MDTSNOW 1.52 E Bigfork, MTCOCORAHS STATION MT-FH-16, 2 E BIGFORK.
Apr 6, 6:45 AM MDTSNOW 1.93 Se Condon, MTCOCORAHS STATION MT-MS-27, 3 SE CONDON.
Apr 6, 7:00 AM MDTSNOW 3Rollins, MTCOCORAHS STATION MT-LK-11, ROLLINS.
Apr 6, 7:28 AM MDTSNOW 1.9Evergreen, MTCOCORAHS STATION MT-FH-29, EVERGREEN.
Apr 6, 7:30 AM MDTSNOW 1.55 Nnw Creston, MTCOCORAHS STATION MT-FH-17, 5 NNW CRESTON.
Apr 6, 8:00 AM MDTSNOW 37 Ssw Condon, MTMESONET STATION KRCM8, 7 SSW CONDON.
Apr 6, 8:00 AM MDTSNOW 3.41 E Seeley Lake, MTCOCORAHS STATION MT-MS-26, 1 E SEELEY LAKE.
Apr 6, 8:28 AM MDTSNOW 3.83 Wnw Kalispell, MTSNOW REPORT IS A 24HR TOTAL.
Apr 6, 9:00 AM MDTSNOW 2.5Ronan, MTCOCORAHS STATION MT-LK-13, RONAN.
Apr 6, 9:00 AM MDTSNOW 4.52 Wsw Ovando, MTCOCORAHS STATION MT-PW-3, 2 WSW OVANDO.
Apr 6, 9:31 AM MDTSNOW 2.5Kalispell, MT
Apr 6, 12:00 PM MDTSNOW 22 Sw Newcomb, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS45 KMSO 051807
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1207 PM MDT Thu Apr 5 2018

MTZ007-043-061815-
/O.CAN.KMSO.WW.Y.0043.000000T0000Z-180406T0000Z/
/O.UPG.KMSO.WS.A.0005.180406T0000Z-180406T2000Z/
/O.NEW.KMSO.WS.W.0012.180406T0000Z-180406T1800Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
1207 PM MDT Thu Apr 5 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
MDT FRIDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 3 to 6 inches, with localized amounts up to 8 inches, are 
  expected. Wet road surfaces will quickly freeze and create very 
  icy travel late this evening into the Friday morning commute. 
  Strong winds are expected along the Highway 12 corridor from 
  MacDonald Pass to Garrison, Highway 200 from Ovando to Potomac 
  and Interstate 90 from Garrison Junction to East Missoula, 
  causing blowing snow and low visibility.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, MacDonald Pass, Highway 200 Bonner 
  to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East 
  Missoula to Bearmouth.

* WHEN...From 6 PM this evening to noon MDT Friday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Winds
  gusting as high as 45 mph will cause areas of blowing and 
  drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions will make travel very hazardous or
impossible. If you must travel, keep an extra flashlight, food
and water in your vehicle in case of an emergency. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

MTZ002-061815-
/O.CAN.KMSO.WW.Y.0043.000000T0000Z-180406T0000Z/
/O.UPG.KMSO.WS.A.0005.180406T0000Z-180406T2000Z/
/O.EXB.KMSO.WW.Y.0044.180406T0000Z-180406T1800Z/
West Glacier Region-
1207 PM MDT Thu Apr 5 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MDT FRIDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 2 to 4 inches, with localized amounts up to 6 inches, are
  expected. Wet surfaces will quickly freeze and create very icy 
  travel.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From 6 PM this evening to noon MDT Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In
  addition, areas of poor visibility are likely. Winds gusting as
  high as 35 mph will cause areas of blowing and drifting snow,
  primarily along Highway 2 from Marias Pass to Badrock Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

MTZ003-061815-
/O.UPG.KMSO.WS.A.0005.180406T0000Z-180406T2000Z/
/O.NEW.KMSO.WS.W.0012.180406T0000Z-180406T1800Z/
Flathead/Mission Valleys-
1207 PM MDT Thu Apr 5 2018

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
MDT FRIDAY...

* WHAT...Snow and blowing snow expected. Wet road surfaces will
  quickly freeze and create very icy travel late this evening and
  into the Friday morning commute. For locations east of US-93, 
  total snow accumulations of 1 to 3 inches are expected. For 
  locations along and west of Highway 93, total snow accumulations
  of 3 to 6 inches are expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From 6 PM this evening to noon MDT Friday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Winds
  gusting as high as 45 mph will cause areas of blowing and
  drifting snow and the potential for tree damage and power
  outages, particularly along Highway 2 from Badrock Canyon to 
  Kalispell, and Highway 35 on the east side of Flathead Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions will make travel very hazardous or
impossible. If you must travel, keep an extra flashlight, food
and water in your vehicle in case of an emergency. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

MTZ004-061800-
/O.UPG.KMSO.WS.A.0005.180406T0300Z-180406T1800Z/
/O.NEW.KMSO.WS.W.0012.180406T0300Z-180406T1800Z/
Lower Clark Fork Region-
1207 PM MDT Thu Apr 5 2018

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
MDT FRIDAY...

* WHAT...Heavy snow expected. Wet road surfaces will quickly
  freeze and create very icy travel tonight into the Friday
  morning commute. Total snow accumulations of 3 to 5 inches, 
  with amounts up to 8 inches over Lookout Pass, are expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...From 9 PM this evening to noon MDT Friday.

* ADDITIONAL DETAILS...Gusty easterly winds between 15 and 25 mph
  between Alberton and Tarkio will create a period of blowing snow
  near midnight through early Friday. Plan on difficult travel 
  conditions. Be prepared for significant reductions in visibility
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ001-061800-
/O.UPG.KMSO.WS.A.0005.180406T0300Z-180406T1800Z/
/O.EXB.KMSO.WW.Y.0044.180406T0300Z-180406T1800Z/
Kootenai/Cabinet Region-
1207 PM MDT Thu Apr 5 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON MDT FRIDAY...

* WHAT...Snow and blowing snow expected. Wet road surfaces could
  quickly freeze and create very icy travel tonight into the
  Friday morning commute. Total snow accumulations of 2 to 4
  inches are expected, with locally higher amounts of 3 to 6
  inches along Highway 2 from Happy's Inn to Marion.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From 9 PM this evening to noon MDT Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In
  addition, areas of poor visibility are likely. Winds gusting as
  high as 30 mph will cause areas of blowing and drifting snow,
  primarily along Highway 93 from Whitefish to Eureka and Highway
  2 from Happy's Inn to Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

MTZ005-006-061800-
/O.EXT.KMSO.WW.Y.0044.180406T0300Z-180406T1800Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
1207 PM MDT Thu Apr 5 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING
TO NOON MDT FRIDAY...

* WHAT...Snow expected. Wet road surfaces could quickly freeze and
  create very icy travel tonight into Friday morning. In the
  Missoula and Bitterroot valleys, total snow accumulations of a
  trace to 2 inches are possible. For Lolo Pass and Lost Trail 
  Pass, total snow accumulations of 2 to 5 inches are expected. 
  Blowing snow is possible through the Missoula valley tonight, 
  causing a period of low visibility.

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* WHEN...From 9 PM this evening to noon MDT Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
345 
WWUS45 KMSO 060923
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
323 AM MDT Fri Apr 6 2018

MTZ004-061800-
/O.CAN.KMSO.WS.W.0012.000000T0000Z-180406T1800Z/
/O.EXA.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
Lower Clark Fork Region-
323 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT TODAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches 
  are expected.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until noon MDT today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-061800-
/O.CON.KMSO.WS.W.0012.000000T0000Z-180406T1800Z/
Flathead/Mission Valleys-
323 AM MDT Fri Apr 6 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Snow and blowing snow. Last evening wet roads have 
  frozen, creating very icy travel for the morning commute. For 
  locations east of US-93, total snow accumulations of 1 to 3 
  inches are expected. For locations along and west of Highway 93,
  total snow accumulations of 3 to 6 inches are expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until noon MDT today.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Winds gusting as high as 25 mph will cause areas of blowing 
  and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions will make travel very hazardous or
impossible. If you must travel, keep an extra flashlight, food
and water in your vehicle in case of an emergency. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

MTZ007-043-061800-
/O.CON.KMSO.WS.W.0012.000000T0000Z-180406T1800Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
323 AM MDT Fri Apr 6 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 2 to 4 inches, with localized amounts up to 6 inches, are
  expected. Last evening wet roads have frozen, creating very icy
  travel for the morning commute. Strong winds are expected along
  the Highway 12 corridor from MacDonald Pass to Garrison, 
  Highway 200 from Ovando to Potomac and Interstate 90 from 
  Garrison Junction to East Missoula, causing blowing snow and low
  visibility.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, MacDonald Pass, Highway 200 Bonner 
  to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East 
  Missoula to Bearmouth.

* WHEN...Until noon MDT today.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Winds gusting as high as 25 mph will cause areas of blowing 
  and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions will make travel very hazardous or
impossible. If you must travel, keep an extra flashlight, food
and water in your vehicle in case of an emergency. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

MTZ005-006-061800-
/O.CON.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
323 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

* WHAT...Snow. Additional snow accumulations of up to 2 inches 
  are expected.

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* WHEN...Until noon MDT today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-061800-
/O.CON.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
West Glacier Region-
323 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  1 to 3 inches are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until noon MDT today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 25 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$

MTZ001-061800-
/O.CON.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
Kootenai/Cabinet Region-
323 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  1 to 3 inches are expected.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...Until noon MDT today.

* ADDITIONAL DETAILS...Plan on slippery road conditions. In 
  addition, areas of poor visibility are likely. Winds gusting 
  as high as 25 mph will cause areas of blowing and drifting 
  snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and blowing snow means periods
of snow and blowing snow will cause primarily travel
difficulties. Be prepared for snow covered roads and limited
visibilities, and use caution while driving. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

&&

$$
735 
WWUS45 KMSO 061759
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1159 AM MDT Fri Apr 6 2018

MTZ003-061900-
/O.EXP.KMSO.WS.W.0012.000000T0000Z-180406T1800Z/
Flathead/Mission Valleys-
1159 AM MDT Fri Apr 6 2018

...WINTER STORM WARNING WILL EXPIRE AT NOON MDT TODAY...

$$

MTZ007-043-061900-
/O.EXP.KMSO.WS.W.0012.000000T0000Z-180406T1800Z/
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
1159 AM MDT Fri Apr 6 2018

...WINTER STORM WARNING WILL EXPIRE AT NOON MDT TODAY...

$$

MTZ005-006-061900-
/O.EXP.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
1159 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY...

$$

MTZ002-061900-
/O.EXP.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
West Glacier Region-
1159 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY...

$$

MTZ001-061900-
/O.EXP.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
Kootenai/Cabinet Region-
1159 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY...

$$

MTZ004-061900-
/O.EXP.KMSO.WW.Y.0044.000000T0000Z-180406T1800Z/
Lower Clark Fork Region-
1159 AM MDT Fri Apr 6 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY...

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Apr 5, 3:48 AM MDT, 8 hours 19 minutes earlier.

Area forecast discussion, Apr 5, 3:48 AM MDT, 8 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
348 AM MDT Thu Apr 5 2018

.DISCUSSION...Moisture continues to stream across north central
Idaho and west central Montana this morning causing widespread
light precipitation. Valley locations are primarily receiving rain
while the higher terrain is getting light snow. Travelers going
over mountain passes should prepare for wintry conditions. An
arctic air mass continues to slide east of the divide and has
just started to spill over the passes around Glacier Park. As of
this moment, the cold air has reached West Glacier causing
temperatures to drop with gusty north to east winds. This arctic
air will steadily intrude into northwest Montana this morning
before stalling around Eureka to Kalispell by afternoon. Later
tonight, the arctic air will make a significant push to the west.
This arctic air will interact with the stream of Pacific moisture
causing widespread snow across western Montana. Another concern
will be a period of freezing rain along the leading edge of the
arctic front. The precipitation will quickly change over to snow
for most locations as the cold air will be quite deep. Locations
along I-90 and northward appears to receive around 2 to 5 inches
of snow by Friday morning. While the remainder of western Montana
could receive up to 2 inches of new snow. The arctic air does not
appear to reach much beyond the Bitterroot crest, so north central
Idaho will be rain in the valleys with snow in the higher
terrain. Idaho and Clearwater counties should anticipate up to a
half of an inch of moisture by Friday morning. The impacts
associated with this front will be at least moderate with the
potential of some significant issues, so numerous winter weather
highlights remain.

A transitory ridge of high pressure moves over the region on
Friday which will cause a decrease in precipitation intensity and
coverage. While temperatures will be well below normal for this
time of year especially across northwest Montana.

Saturday and Sunday as the arctic air retreats once again a very,
very wet atmospheric river moves into the western US. Central
Idaho and western Montana are on the far northern edge of
moisture, but it will still cause some interesting weather in our
area.

* FREEZING RAIN potential in northwest Montana. As the warm air
  overruns the retreating arctic, there is a slight chance for
  some freezing rain in northwest Montana. Currently the timing
  has the freezing rain mid to late morning, well after sunrise.
  If this is the case it will be difficult for rain to ice up
  exposed roads due to the strong spring sunshine, however,
  elevated surfaces and cars would likely accumulate some ice.
  Also, shaded areas of the road would likely ice up throughout
  the morning causing patches of black ice and road conditions
  that vary from one extreme to the other very quickly.

* HEAVY RAIN potential in central Idaho. Much of central Idaho,
  especially the Clearwater mountains, will see 1 to 2 inches of
  rain in around 36 hours. Most of the high elevation snow areas
  can still soak up this much rain without significant run off,
  and the lower elevations have lost most of their snow. However,
  mid-elevation snow is ripe and ready to run off and will cause
  streams to swell. Current flows in the main stem rivers in the
  area are low enough and the area of snow that will cause run off
  is limited enough that no flooding is expected on main stem
  rivers. As usual for this type of rain event this time of year
  in central Idaho, rock and land slides are a potential impact.

Early next week there will be a warm and relatively dry period
with just some mountain showers, then the weather resumes its
active pattern once again with another round of moderate to strong
systems expected mid and late next week.

&&

.AVIATION...A stream of moisture continues to cause widespread
light precipitation across north central Idaho into west central
Montana. This moisture feed is causing very low ceilings with
reduction of visibility in the higher terrain due to snow. KMSO
and KBTM are having the biggest impact from this moisture feed. An
arctic air mass is still slowly making its way into northwest
Montana this morning. Gusty northeasterly winds are anticipated to
reach KGPI this morning around 05/13z. The moisture will increase
this afternoon in coverage with all terminals being impacted by
low ceilings and precipitation. The biggest impact period will be
overnight as the arctic airmass makes a significant push to the
west which will change the precipitation over to snow. Also right
along the leading edge of front could be a period of freezing
rain, primarily in the valleys along the Montana/Idaho border.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 6 PM MDT this evening
     Butte/Blackfoot Region...Potomac/Seeley Lake Region...West
     Glacier Region.

     Winter Storm Watch from this evening through Friday afternoon
     Butte/Blackfoot Region...Potomac/Seeley Lake Region...West
     Glacier Region.

     Winter Weather Advisory from 11 PM this evening to noon MDT
     Friday Bitterroot/Sapphire Mountains...Missoula/Bitterroot
     Valleys.

     Winter Storm Watch from this evening through Friday morning
     Kootenai/Cabinet Region...Lower Clark Fork Region.

     Winter Storm Watch from this evening through Friday afternoon
     Flathead/Mission Valleys.

ID...None.
&&

In the hours before

Local storm report, Apr 5, 10:10 AM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1010 AM MDT THU APR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 E SEELEY LAKE         47.18N 113.46W
04/05/2018  M2.3 INCH        MISSOULA           MT   COCORAHS

            COCORAHS STATION MT-MS-26, 1 E SEELEY LAKE.

&&

Nearby

Winter Storm Warnings in Montana, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.